Hail, Pratt
- When
- March 7, 7:28 PM CST
- Where
- Pratt County, 2.82 mi ENE of Cullison
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.640, -98.850
Scattered thunderstorms developed along a dry line advancing into central Kansas. A few of them became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Scattered thunderstorms developed along a dry line advancing into central Kansas. A few of them became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 7, 5:02 PM CST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Dodge City KS 502 PM CST MON MAR 7 2016 ...UPDATE TO AVIATION... .SYNOPSIS... ISSUED AT 233 PM CST MON MAR 7 2016 As of 17Z, an upper ridge is located above the Eastern United States with a shortwave moving through the Central Rockies. In addition, an upper level low is currently digging into the Desert Southwest. Winds in the mid levels of the atmosphere are generally from the southwest ushering in dry air from the southwest into the Central High Plains. Meanwhile, Gulf moisture is being advected northward across the remainder of the Central Plains. Towards the surface, a dryline is found extending from Russell to Greensburg to Beaver (Oklahoma). Cloudy conditions are found ahead of this feature with mostly clear skies behind this feature. Temperatures are currently soaring towards the 70s and are anticipated to reach to around 80 degrees this afternoon. Winds will generally be from the southwest across a majority of the CWA with the exception of central and south central Kansas where wind direction will be from more of a southerly direction. As for the rest of today, strong winds are expected this afternoon with some gusts over 40 mph at times. The dryline is expected to move slightly farther east this afternoon before shifting back west in the evening. Very dry air will be ushered in behind this dryline and in combination with the strong winds, fire danger will be extreme. High clouds ahead of this feature should decrease in coverage this afternoon with an increase in low level cumulus clouds late this afternoon. A slight chance of an isolated thunderstorm will be possible across south central Kansas late this afternoon but most likely these storms look to form later this evening into the overnight period and farther east, mostly in Wichita's CWA. && .SHORT TERM...(THIS EVENING THROUGH Tuesday) ISSUED AT 102 PM CST MON MAR 7 2016 A slight chance of thunderstorms will remain possible ahead of the aforementioned dry line tonight. Otherwise expect mostly clear skies across the forecast area. Meanwhile, an intensifying area of low pressure and associated cold front will move out of eastern Colorado and through the CWA by sunrise tomorrow. This feature will shift winds to more of a northwesterly direction. The upper level low currently over the Desert southwest will dig southward and move across northern Mexico tomorrow then into the Southern Plains tomorrow night. Mid level moisture will increase as this feature shifts eastward leading to mid level clouds enveloping the area by tomorrow afternoon. An area of low pressure will also intensify across the Southern Plains tomorrow as this feature approaches with winds across western Kansas shifting to more of a northeasterly direction. As for temperatures, lows tonight are progged to range from around freezing along the KS/CO border to around 50 degrees across south central Kansas. Highs tomorrow look to range from around 60 degrees along the KS/CO border to upper 60s across central and south central Kansas. .LONG TERM...(Tuesday NIGHT THROUGH Monday) ISSUED AT 233 PM CST MON MAR 7 2016 The upper level low will move into southwest Texas Tuesday night into Wednesday and slowly trek across the remainder of Texas through Friday. Meanwhile, a frontal boundary at the surface looks to extend northeastward across Texas, Oklahoma, and into portions of Kansas. Where this boundary actually sets up is the main challenge and pin pointing how much precipitation will fall across the CWA. South central Kansas looks to have the best chance of precipitation through Friday with the remainder of the CWA remaining dry. There are a few models that show precipitation falling farther north but have stuck with the solution to keep this activity to the south. Skies will be mostly cloudy Tuesday night with decreasing cloudiness Wednesday and continue into this weekend. The only exception to this will be across south central Kansas where clouds may stick around due to the aforementioned frontal boundary. Winds look to generally be from the north to northeast through Friday as an area of low pressure remains south of the area. The Upper level low then ejects northeastward this weekend with an upper level shortwave moving into the Western United States. Weak ridging will be in place above the Plains during this time frame leading to dry conditions across western Kansas. As for temperatures, highs look to generally be in the 60s through Friday then increase into the lower 70s this weekend. Lows are expected to range from the lower 30s across west central Kansas to mid 40s across south central Kansas. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Tuesday EVENING) ISSUED AT 500 PM CST MON MAR 7 2016 VFR conditions will prevail at all TAF sites through early Tuesday afternoon. Gusty southwest winds will diminish somewhat this evening as a lee side trough of low pressure edges eastward across western Kansas. Winds are expected to turn northward 10 to 20kt mid to late Tuesday morning as a cold front pushes southeast across western Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 41 63 40 65 / 10 10 20 10 GCK 37 62 36 64 / 0 10 10 10 EHA 37 60 37 62 / 0 10 10 10 LBL 39 63 38 64 / 10 10 20 10 HYS 43 63 39 63 / 10 10 10 10 P28 51 67 45 65 / 20 30 30 20 && .DDC Watches/Warnings/Advisories... Red Flag Warning until 7 PM CST /6 PM MST/ this evening for KSZ030-031-043>046-061>066-074>081-084>090. && SYNOPSIS...Hovorka_42 SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...JJohnson
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 410 AM CST MON MAR 7 2016 KSZ030-031-043>046-061>066-074>081-084>090-081015- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 410 AM CST MON MAR 7 2016 /310 AM MST MON MAR 7 2016/ ...RED FLAG WARNING IS IN EFFECT FOR TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...WARM AND DRY CONDITIONS BEHIND A DRYLINE WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS TODAY. SEE THE FIRE WEATHER MESSAGE (TOPRFWDDC) FOR DETAILS. THERE IS A SMALL CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND EVENING OVER SOUTH CENTRAL KANSAS. THUNDERSTORMS MAY NOT OCCUR AT ALL, BUT ANY STORM THAT MANAGES TO DEVELOP COULD CONTAIN GOLFBALL OR LARGER SIZED HAIL AND ISOLATED TORNADOES. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. ELEVATED NON THUNDERSTORM WIND RISK. EXTREME FIRE WEATHER RISK. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. DISCUSSION...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HAZARDS WEATHER RISK... TUESDAY... LIMITED LIGHTNING RISK. WEDNESDAY... NO HAZARDS. THURSDAY... LIMITED LIGHTNING RISK. FRIDAY... LIMITED LIGHTNING RISK. SATURDAY... LIMITED LIGHTNING RISK. SUNDAY... NO HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM ALONG AND EAST OF A LINE FROM COLDWATER TO STAFFORD. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO JF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 600 PM CST MON MAR 7 2016 KSZ080-089-090-080045- KIOWA KS-BARBER KS-COMANCHE KS- 600 PM CST MON MAR 7 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COMANCHE... NORTHWESTERN BARBER AND SOUTHEASTERN KIOWA COUNTIES UNTIL 645 PM CST... AT 559 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTH OF WILMORE...MOVING NORTHEAST AT 30 MPH. PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LAKE CITY...SUN CITY AND BELVIDERE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3707 9907 3714 9927 3747 9913 3746 9867 TIME...MOT...LOC 2359Z 203DEG 27KT 3718 9914 UMSCHEID
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 659 PM CST MON MAR 7 2016 KSZ081-080145- PRATT KS- 659 PM CST MON MAR 7 2016 ...SIGNIFICANT WEATHER ADVISORY FOR PRATT AND NORTHWESTERN BARBER COUNTIES UNTIL 745 PM CST... AT 658 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CROFT...MOVING NORTHEAST AT 30 MPH. PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PRATT...IUKA...PRESTON...CULLISON...COATS...BYERS...CROFT AND HOPEWELL. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3747 9884 3747 9901 3782 9901 3782 9847 TIME...MOT...LOC 0058Z 208DEG 28KT 3751 9895 UMSCHEID
The Dodge City radar (KDDC), 99 km away, was scanning. The volume nearest the first event began at 01:28 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627098, 627099, 627100.